Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 26, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2012, 1:12 AM MDT for Grant County, Morton County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 1:12 AM MDT (07:12 UTC)
- Expired
- May 27, 2012, 2:00 AM MDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:15 AM MDT | HAIL 1 | Heart Butte Dam, ND | HAIL SIZE OF 0.5 TO 1 INCH COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
025 WUUS53 KBIS 270712 SVRBIS NDC037-059-270815- /O.NEW.KBIS.SV.W.0026.120527T0712Z-120527T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 212 AM CDT SUN MAY 27 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 315 AM CDT/215 AM MDT/ * AT 108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ELGIN...OR 39 MILES NORTH OF LEMMON...AND MOVING NORTH AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM AND GLEN ULLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4697 10191 4698 10138 4636 10181 4642 10203 TIME...MOT...LOC 0711Z 197DEG 40KT 4649 10186 WIND...HAIL <50MPH 1.00IN $$ AYD
3 follow-up statements
242 WWUS53 KBIS 270731 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 231 AM CDT SUN MAY 27 2012 NDC037-059-270815- /O.CON.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/ GRANT ND-MORTON ND- 231 AM CDT SUN MAY 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 315 AM CDT/215 AM MDT/... AT 126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HEART BUTTE DAM...OR 48 MILES WEST OF BISMARCK...MOVING NORTH AT 45 MPH. QUARTER SIZED HAIL WAS REPORTED WITH THIS STORM IN NEW LEIPZIG. LOCATIONS IMPACTED INCLUDE... GLEN ULLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191 TIME...MOT...LOC 0730Z 197DEG 40KT 4670 10176 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
294 WWUS53 KBIS 270743 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 243 AM CDT SUN MAY 27 2012 NDC037-059-270815- /O.CON.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/ GRANT ND-MORTON ND- 243 AM CDT SUN MAY 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 315 AM CDT/215 AM MDT/... AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GLEN ULLIN...OR 45 MILES WEST OF BISMARCK...MOVING NORTH AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN MORTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PASS OVER THE INTERSTATE...JUST EAST OF THE GLEN ULLIN EXIT...BETWEEN MILE MARKERS 110 AND 120. MOTORISTS IN THIS AREA SHOULD BE PREPARED FOR TORRENTIAL RAINFALL AND LARGE HAIL. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191 TIME...MOT...LOC 0740Z 197DEG 40KT 4681 10171 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
107 WWUS53 KBIS 270800 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SUN MAY 27 2012 NDC037-059-270810- /O.CAN.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/ GRANT ND-MORTON ND- 300 AM CDT SUN MAY 27 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191 TIME...MOT...LOC 0800Z 197DEG 40KT 4702 10161 $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:25 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 26, 11:25 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1225 AM CDT SUN MAY 27 2012 .SHORT TERM... INCREASED POPS SOME EASTERN AND CENTRAL ZONES. ALSO ADJUSTED DIURNAL TRENDS SOME WITH TEMPERATURES NEARLY STEADY BUT WINDS .AVIATION... VISIBILITY AND CEILINGS WILL CONTINUE TO LOWER AS THE WARM FRONT NOW IN NORTHERN NEBRASKA CONTINUES TO THE NORTH. LIFR CEILINGS AND VICINITY THUNDER WILL ALSO BE CONTINUED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, May 26, 2:39 PM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT SAT MAY 26 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 PM CDT SAT MAY 26 2012 /239 PM MDT SAT MAY 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA TONIGHT WITH EMBEDDED THUNDERSTORMS. ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY EVENING AND SATURDAY NIGHT. LARGE HAIL WILL BE THE PREDOMINATE THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST NORTH DAKOTA ARCHING INTO THE UPPER JAMES RIVER VALLEY ON SUNDAY. FROST AND FREEZING TEMPERATURES ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY THROUGH WEDNESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SATURDAY NIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. WAA
In the hours before
Local storm report, May 26, 10:58 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL NAPOLEON 46.51N 99.77W
05/26/2012 E0.75 INCH LOGAN ND LAW ENFORCEMENT
PEA TO PENNY SIZED HAIL. WINDS 25 MPH.
&&
HAMILTONSpecial weather statement, May 26, 11:22 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1222 AM CDT SUN MAY 27 2012 NDZ051-270545- DICKEY ND- 1222 AM CDT SUN MAY 27 2012 ...SPECIAL WEATHER STATEMENT FOR EASTERN DICKEY COUNTY UNTIL 1245 AM CDT... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HECLA SOUTH DAKOTA...OR 68 MILES SOUTH OF VALLEY CITY...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LUDDEN... OAKES... GLOVER... AYD
Special weather statement, May 26, 11:56 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1256 AM CDT SUN MAY 27 2012 NDZ023-025-037-270700- FOSTER-STUTSMAN-WELLS- 1256 AM CDT SUN MAY 27 2012 ...SPECIAL WEATHER STATEMENT... AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR JAMESTOWN TO 10 MILES SOUTH OF SYKESTON...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MELVILLE... KENSAL... COURTENAY... CARRINGTON... BORDULAC... BARLOW... JUANITA... GRACE CITY... GLENFIELD... MCHENRY... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AYD
Local storm report, May 26, 11:58 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL STEELE 46.85N 99.92W
05/27/2012 E1.00 INCH KIDDER ND PUBLIC
REPORT RELAYED BY MEDIA.
&&
HAWSpecial weather statement, May 27, 12:39 AM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 139 AM CDT SUN MAY 27 2012 NDZ046-047-050-270700- EMMONS-LOGAN-MCINTOSH- 139 AM CDT SUN MAY 27 2012 ...SPECIAL WEATHER STATEMENT... AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAGUE...MOVING NORTHEAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ZEELAND... HAGUE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AYD
Special weather statement, May 27, 1:04 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 204 AM CDT SUN MAY 27 2012 NDZ042-270715- GRANT ND- 104 AM MDT SUN MAY 27 2012 ...SPECIAL WEATHER STATEMENT FOR WESTERN GRANT COUNTY UNTIL 115 AM MDT... AT 1259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW LEIPZIG...MOVING NORTH AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HEART BUTTE DAM... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:13 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 38 min |
| May 27, 11:02 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.